Back to Ask the Diabetes Team Ask the Diabetes Team

From St. Paul, Minnesota, USA:

I am a 30 year old and have had type 1 for 24 years. I am on a pump and have A1Cs in the high 6s. In the last 2 years, I have started to have different symptoms for hypoglycemia. In the past, I was sweaty, etc. Now, friends notice that I am "posturing" (raising my shoulder, extending my legs). I become aware of it when it's brought to my attention, and have tried to inhibit it, but am unable to. My blood glucose varies at these times between 40-65. It doesn't happen every time I have hypoglycemia. What is happening, and why is this suddenly a symptom of hypoglycemia?


The response of the central nervous system to hypoglycemia is extremely variable so that the changes in your responses are not surprising. It should be possible though to achieve A1c's that are at the upper limit of normal when using a pump without episodes of hypoglycemia and blood sugars in the 40-65 mg/dl range. One possibility to consider is whether to use Humalog insulin in the pump instead of Regular; you may be doing this already. You need first of all though to develop a reliable profile of daily blood sugars with special reference to the effect of exercise and variations in diet, a tiresome process now; but one that will be easier when the GlucoWatch becomes available. Then again with the help of your diabetes team you need to modify both the basal rates and meal time boluses so as to maintain blood sugars that are over 70 mg/dl. Modern pumps are so versatile that this should be readily possible; but you will need close support from the team during this time using fax and telephone.


Original posting 28 Nov 1999
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.